So many of the positive changes that come with a healthier lifestyle are obvious – a new dress size, new energy, a new outlook.
But there are other positive changes that are less apparent but super important for your health.
Just as many people are prescribed medications or higher doses of existing medications as they gain weight, it’s highly likely that your dosages may need to be adjusted in consultation with your health provider, once you lose weight.
In the early stages of a lower carbohydrate diet, for example, you will eliminate excess fluid which can have a significant impact on your blood pressure. So, if you’re taking blood pressure medication and feel very unwell it may be because your doctor needs to determine whether the previous dose is no longer appropriate and your blood pressure could fall too low, putting you at potential risk for light headedness, dizziness and fatigue.
Many antipsychotic medications and SSRI antidepressants can also lower blood pressure so your prescribing physician would need to be aware of any changes to your body weight. The SSRI antidepressants can also lower your blood glucose levels so you may experience symptoms of low blood glucose such as nausea, headaches, shakiness and light headedness. But antipsychotics such as Seroquel can increase insulin and contribute to insulin resistance, making it harder to burn fat so these medicines may need to be adjusted by your doctor before realising the full benefits of your lifestyle changes.
Lithium levels can also be affected by lowering carbohydrates in the diet because, as urination becomes more frequent, so does the loss of electrolytes (salts), including lithium which is a salt. Aside from taking care to consume plenty of salt, pay attention to your electrolytes such as magnesium and potassium, particularly in the early phase of this transition.
When you first switch to a lower-carb diet, constipation can develop and, for people taking psychiatric medication, painkillers and anti-inflammatories, which can also cause constipation, the combination can shift into severe constipation. It’s often only temporary but there are many ways to troubleshoot it and improve the situation.
Other medications such as diuretics, glucose lowering drugs, cortisol based drugs and statins, can all affect your homeostasis and have an impact on the success of Aston RX, both short and long term. In any case, it’s always a good idea to keep your healthcare provider informed of your lifestyle changes so you’re in optimal shape to be as healthy as possible.